Texas, 2019Damaging Winds in Texas, April 18, 2019
April 18, 2019 · NWS HGX · 8 events in 6 counties and zones
A storm system produced late night through early morning thunderstorm wind damage as it moved eastward across the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $40,000
- Crop damage
- $7,000
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A storm system produced late night through early morning thunderstorm wind damage as it moved eastward across the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Apr 17, 10:39 PM CST, 1 hour 32 minutes earlier.
Area forecast discussion, Apr 17, 10:39 PM CST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1139 PM CDT Wed Apr 17 2019
.AVIATION...
Mostly IFR ceilings across SE TX this morning with isolated
terminals at LIFR criteria. With the passage of the front,
anticipate more TAF sites to lower to LIFR criteria. Ceilings and
visibilities will improve starting mid to late morning hours as
the front pushes eastward. Most of the scattered light showers
have dissipated out ahead of tonight's cold front. Expect coverage
to increase as the main line of precipitation approaches. Biggest
change in this TAF package is with regards to the frontal timing.
Short term guidance has slowed the progression of this line by
an hour or two in the latest runs. As a result, have scaled back
the TAFs accordingly with the line of thunderstorms reaching CLL
around 08Z-10Z and eventually impacting GLS between 13-16Z. Strong
to severe storms with gusty winds (primary hazard) and hail will
be possible as the front passes through the region.
SE winds speeds have lowered but will become quiet gusty with
convection over the next few hours. W/NW winds will also be gusty behind
the front Thursday afternoon. Some wrap around clouds will be
possible mainly along and north of I-10 tomorrow afternoon. Some
of the short term guidance has also began to hint at some wrap
around precipitation during this time frame. Not confident enough
at this time to include in the 06Z TAF package.
Hathaway
&&
.PREV DISCUSSION... /ISSUED 954 PM CDT Wed Apr 17 2019/
DISCUSSION...
At 9 PM, high pressure was located over the SE US and low
pressure was located over SW OK with a dry line extending south
from the low across the western TX. Some light showers continue
to stream into area from the Gulf but precip has remain widely
scattered and generally light. All that is about to change as a
line of storms approaches the region from the west. Between
06-09z, 300 mb winds split as an upper low over West Texas shifts
east and SE TX will lie in a well defined jet couplet. The PW
values surge to 1.90 inches over the western half of SE TX and
there is some weak surface convergence along what looks like a
weak outflow. On water vapor imagery there appears to be two short
waves lined up and the first of these will approach the region
around midnight and help maintain the convection over Central
Texas as it approaches SE TX. Instability parameters are
impressive with LI values near -10, CAPE values 2800 J/Kg and
Helicity around 220. SPC has expanded the Enhanced Risk a bit east
and this seems like the right call based on the instability and
the approaching the short wave.
SPC has also expanded the Slight Risk further east and this now
includes the Houston area. AMDAR soundings still show a strong
capping inversion in place at 700 mb and the million dollar
question is, will the cap hold or will it break. Short term
guidance has been trending a bit more aggressively with the HRRR
and TT WRF all showing convection approaching Houston around
sunrise as the second short wave approaches the region from the
southwest. Feel the combination of the short wave and strong upper
level diffluence will help to erode the cap and allow a second
area of storms to redevelop over the SW zones and move NE toward
Houston and points northeastward. Instability isn't quite as
impressive as points to our west but there could still be some strong
storms with gusty winds.
Speaking of winds, the actual front will mot reach the coast until
about 18z. The winds will become N-NW in the wake of the front and
will become strong. A Wind Advisory will likely be required for a
large part of SE TX Thursday afternoon. 43
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 80 64 76 52 74 / 40 100 40 0 0
Houston (IAH) 78 67 80 54 75 / 40 90 80 0 0
Galveston (GLS) 76 70 78 60 74 / 40 60 80 0 0
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION until 6 AM CDT Thursday for
the following zones: Galveston Bay...Matagorda Bay.
Small Craft Advisory until 6 AM CDT Thursday for the following
zones: Coastal waters from Freeport to Matagorda Ship
Channel TX out 20 NM...Coastal waters from High Island to
Freeport TX out 20 NM...Waters from Freeport to Matagorda
Ship Channel TX from 20 to 60 NM...Waters from High Island
to Freeport TX from 20 to 60 NM.
&&
Discussion...43
Aviation/Marine...08Hazardous weather outlook, Apr 17, 7:45 PM CST, 4 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
845 PM CDT Wed Apr 17 2019
TXZ163-164-176>179-195>200-210>214-226-227-235>238-300-313-
335>338-436>438-190145-
Austin-Brazoria Islands-Brazos-Burleson-Chambers-Coastal Brazoria-
Coastal Galveston-Coastal Harris-Coastal Jackson-
Coastal Matagorda-Colorado-Fort Bend-
Galveston Island and Bolivar Peninsula-Grimes-Houston-
Inland Brazoria-Inland Galveston-Inland Harris-Inland Jackson-
Inland Matagorda-Madison-Matagorda Islands-Montgomery-
Northern Liberty-Polk-San Jacinto-Southern Liberty-Trinity-Walker-
Waller-Washington-Wharton-
845 PM CDT Wed Apr 17 2019
This hazardous weather outlook is for portions of Southeast Texas..
.DAY ONE...Tonight
A potent upper upper level storm system will move across the state
and spawn a line of strong to severe storms. The line of storms
will approach the College Station area between 1 AM and 3 AM, the
Houston area between 6 AM and 8 AM and the coast between 8 AM and
10 AM. The primary severe weather hazard is expected to be strong
damaging winds and isolated tornadoes.
A strong onshore flow will bring elevated tides to the coast and
some minor wave run up could bring water over Highway 87 on the
Bolivar peninsula Thursday morning.
Strong northwest to north winds will develop in the wake of
Thursday's cold front and a Wind Advisory may be required.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Storm spotters and emergency managers should prepare for possible
activation later tonight.
GMZ330-335-350-355-370-375-190145-
Coastal waters from Freeport to Matagorda Ship Channel TX out
20 NM-Coastal waters from High Island to Freeport TX out 20 NM-
Galveston Bay-Matagorda Bay-
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
845 PM CDT Wed Apr 17 2019
This hazardous weather outlook is for portions of Southeast Texas..
.DAY ONE...Tonight
A Small Craft Advisory is in effect for the Gulf waters through 6
Am Thursday and Small Craft Should Exercise Caution for the bays.
Strong onshore winds will weaken ahead of a cold front early
Thursday and then shift to the northwest and rapidly increase in
the wake of the front on Thursday afternoon. A Small Craft
Advisory will be required Thursday night into Friday. A strong
onshore flow will bring elevated tides to the coast
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be required.
In the hours before
Special weather statement, Apr 18, 12:01 AM CST, 10 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
101 AM CDT Thu Apr 18 2019
TXZ195>197-180645-
Washington TX-Brazos TX-Burleson TX-
101 AM CDT Thu Apr 18 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BURLESON...CENTRAL
WASHINGTON AND SOUTHEASTERN BRAZOS COUNTIES UNTIL 145 AM CDT...
At 100 AM CDT, Doppler radar was tracking a strong thunderstorm near
Paige, or 11 miles northeast of Bastrop, moving east at 45 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Southeastern College Station, Brenham, Somerville, Snook, Burton,
Millican, Lake Somerville Dam, Lake Somerville State Park & Trailway,
Lyons, Deanville, Independence, Quarry and Wellborn.
LAT...LON 3055 9620 3019 9617 3017 9678 3020 9674
3022 9674 3024 9673 3025 9669 3029 9666
3030 9664 3030 9667 3032 9669 3032 9674
3039 9679 3043 9685 3043 9687 3046 9688
3046 9690 3047 9691
TIME...MOT...LOC 0600Z 258DEG 41KT 3025 9720Thunderstorm Wind, Burleson
- When
- April 18, 12:11 AM CST
- Where
- Burleson County, 1.63 mi N of Caldwell
- Measured
- 52 kt (60 mph) estimated gust
- Crop damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 30.554, -96.678
A tree was downed near the intersection of Highway 21 and FM 2000.
Thunderstorm Wind, Burleson
- When
- April 18, 12:11 AM CST
- Where
- Burleson County, 0.69 mi N of Caldwell Muni Arpt
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 30.530, -96.700
Wind gust was measured on the north side of Caldwell.
Thunderstorm Wind, Madison
- When
- April 18, 12:45 AM CST
- Where
- Madison County, 0.46 mi ESE of Normangee
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Broadcast Media
- Coordinates
- 31.028, -96.113
Part of a building was blocking Highway 39 between OSR and Batson Loop.
Thunderstorm Wind, Brazos
- When
- April 18, 1:00 AM CST
- Where
- Brazos County, 2.88 mi E of College Station
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Crop damage
- $1,000
- Reported by
- Social Media
- Coordinates
- 30.604, -96.282
Three trees were blown down and there was some fence damage.
Thunderstorm Wind, Washington
- When
- April 18, 1:15 AM CST
- Where
- Washington County, 1 mi SW of Klump
- Measured
- 52 kt (60 mph) estimated gust
- Crop damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 30.109, -96.511
Trees were downed near the intersection of FM 389 and Sawmill Road.
Thunderstorm Wind, Grimes
- When
- April 18, 1:45 AM CST
- Where
- Grimes County, 0.87 mi NNW of Richards
- Measured
- 52 kt (60 mph) estimated gust
- Crop damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 30.542, -95.855
Trees were downed along FM 149 just west of FM 1486.
Thunderstorm Wind, Liberty
- When
- April 18, 4:20 AM CST
- Where
- Liberty County, 1.38 mi S of Liberty
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $4,000
- Crop damage
- $500
- Reported by
- Social Media
- Coordinates
- 30.050, -94.800
There was a large tree blown down onto a car.
Thunderstorm Wind, Liberty
- When
- April 18, 4:31 AM CST
- Where
- Liberty County, 0.6 mi W of Daisetta
- Measured
- 54 kt (62 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Public
- Coordinates
- 30.120, -94.640
There was some damage to homes and power lines were downed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Mississippi, April 18, 20191 death · $23 million · EF2 · 153 events
- Damaging Wind and Strong Wind in Mississippi, April 18, 20191 death · $20,000 · 52 kt wind · 2 events
- Flood in Wisconsin, April 18 to 29, 20191 death · 1 injured · 1 event
- Hail and Lightning Strike in Illinois, April 18, 20191 death · 1.25 in hail · 3 events
- Rip Current in California, April 18, 20191 death · 1 event
- Strong Wind in Texas, April 18, 20191 death · 1 event
- Flash Flooding and Hail in Louisiana, April 18 to 19, 201910 injured · $5,000 · 50 kt wind · 9 events
- Damaging Winds in Alabama, April 18, 2019$111,000 · 52 kt wind · 14 events
- Flooding in North Dakota, April 18 to 22, 2019$150,000 · 3 events
- Flash Flood in Wisconsin, April 18, 2019$100,000 · 1 event
- Damaging Winds in Mississippi, April 18, 2019$42,000 · 61 kt wind · 4 events
- Damaging Winds in Alabama, April 18, 201950 kt wind · 31 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 808248, 808249, 808250, 808251, 808252, 808253, 808254, 808255.